Alert archive / New Jersey / Areal Flood Warnings in 2020

Areal Flood Warning 37, NWS Philadelphia/Mount Holly

August 8, 2020Cumberland County, Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 8, 2020, 7:44 PM EDT for Cumberland County, Salem County, New Jersey. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 7:44 PM EDT (23:44 UTC)
Expired
Aug 10, 2020, 12:40 PM EDT
In force
41 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 76 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS41 KPHI 082344
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
744 PM EDT Sat Aug 8 2020

NJC011-033-091145-
/O.NEW.KPHI.FA.W.0037.200808T2344Z-200809T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
744 PM EDT Sat Aug 8 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  North central Cumberland County in southern New Jersey...
  East central Salem County in southern New Jersey...

* Until 745 AM EDT Sunday.

* At 740 PM EDT, minor flooding was occurring on the upper part of 
  the Maurice River. The minor flooding is expected to continue 
  overnight. The river should return within its banks on Sunday. The 
  minor flooding is due to runoff from Friday's heavy rainfall.

* Some locations that could experience flooding include...
  Vineland, Millville, Elmer, Olivet, South Vineland, Rosenhayn and
  Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall 
take priority.  Whenever possible, as long as it does not cause 
greater harm, all COVID-19 protective action guidance should be 
followed.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

Iovino
5 follow-up statements
330 
WGUS41 KPHI 091049
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
649 AM EDT Sun Aug 9 2020

NJC011-033-092345-
/O.EXT.KPHI.FA.W.0037.000000T0000Z-200809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
649 AM EDT Sun Aug 9 2020

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  North central Cumberland County in southern New Jersey...
  East central Salem County in southern New Jersey...

* Until 745 PM EDT Sunday.

* At 648 AM EDT, minor flooding was occurring on the upper part of 
  the Maurice River. The minor flooding is expected to continue 
  through the day. The minor flooding is due to runoff from 
  Friday's heavy rainfall. 

* Some locations that could experience flooding include...
  Vineland, Millville, Elmer, Olivet, South Vineland, Rosenhayn and
  Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

SFJ
973 
WGUS81 KPHI 091728
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
128 PM EDT Sun Aug 9 2020

NJC011-033-092345-
/O.CON.KPHI.FA.W.0037.000000T0000Z-200809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
128 PM EDT Sun Aug 9 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT SUNDAY FOR
NORTH CENTRAL CUMBERLAND AND EAST CENTRAL SALEM COUNTIES...

At 1257 PM EDT, the river gauge on the upper part of Maurice River 
at Norma was in minor flooding at 4.13 feet. The river will continue 
to slowly rise this afternoon into early evening due to runoff from 
Friday's heavy rainfall. The river will slowly start to crest and 
fall tonight. At 4.0 feet several homes in Vineland, with their 
backyards adjacent to the river, begin to take on water. 

Some locations that could experience flooding include...
Vineland, Millville, Elmer, Olivet, South Vineland, Rosenhayn and
Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

BAH
170 
WGUS41 KPHI 092250
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
650 PM EDT Sun Aug 9 2020

NJC011-033-102345-
/O.EXT.KPHI.FA.W.0037.000000T0000Z-200810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
650 PM EDT Sun Aug 9 2020

The National Weather Service in Mount Holly NJ has extended the

* Flood Warning for...
  North central Cumberland County in southern New Jersey...
  East central Salem County in southern New Jersey...

* Until 745 PM EDT Monday.

* At 645 PM EDT, the river gauge on the upper part of the Maurice 
  River at Norma was in minor flood at 4.16 feet. The river will 
  continue to slowly rise this evening due to runoff from Friday's 
  heavy rainfall. The river level is expected to crest overnight and 
  fall gradually on Monday. At 4.0 feet, several homes in Vineland, 
  with their backyards adjacent to the river, begin to take on 
  water. 

* Some locations that could experience flooding include...
  Vineland, Millville, Elmer, Olivet, South Vineland, Rosenhayn and
  Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall 
take priority.  Whenever possible, as long as it does not cause 
greater harm, all COVID-19 protective action guidance should be 
followed.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

Iovino
852 
WGUS81 KPHI 100749
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
349 AM EDT Mon Aug 10 2020

NJC011-033-102345-
/O.CON.KPHI.FA.W.0037.000000T0000Z-200810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
349 AM EDT Mon Aug 10 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT MONDAY FOR
NORTH CENTRAL CUMBERLAND AND EAST CENTRAL SALEM COUNTIES...

At 346 AM EDT, the river gauge on the upper part of the Maurice 
River at Norma was in minor flood at 4.12 feet. The river has 
crested and should slowly fall over the next few days. This flooding 
is in response to runoff from Friday's heavy rainfall. At 4.0 feet, 
several homes in Vineland, with their backyards adjacent to the 
river, begin to take on  water.

Some locations that could experience flooding include...
Vineland, Millville, Elmer, Olivet, South Vineland, Rosenhayn and
Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

SFJ
279 
WGUS81 KPHI 101640
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1240 PM EDT Mon Aug 10 2020

NJC011-033-101647-
/O.CAN.KPHI.FA.W.0037.000000T0000Z-200810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-Salem NJ-
1240 PM EDT Mon Aug 10 2020

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL CUMBERLAND
AND EAST CENTRAL SALEM COUNTIES...

As of 1230 PM, the water level on the Maurice River at Norma has 
dropped below flood stage and continues to slowly fall. As a result, 
this Flood Warning has been cancelled. 

LAT...LON 3953 7501 3939 7502 3941 7517 3958 7520
      3963 7515

$$

Gorse

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 8, 7:26 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 8, 7:26 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
726 PM EDT Sat Aug 8 2020

.SYNOPSIS...
A stationary front just south of Delmarva and off the New
Jersey shore continues to dissipate as high pressure builds in
from the west. The high will be over the area on Sunday, and
then will move offshore and become entrenched over the western
Atlantic for most of the new week. A cold front approaches later
in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Clouds continue to slowly erode this afternoon with a light
onshore flow. Convection later this afternoon will be limited by
weak dynamic subsidence behind an eastward moving shortwave
combined with drying aloft, and generally weaker lapse rates.
That being said enough low-lvl moisture remains pooled across
our area to support the development of isolated or perhaps even
scattered convection this afternoon. Guidance generally focuses
convective initiation on two areas, the first being near the
NJ/Delaware coasts near the sea breeze boundary, while the
second area is associated with a weak trailing shortwave that
crosses the Poconos late this afternoon. The heavy rain threat
doesn't appear to serious either given decreasing moisture,
however can't completely rule out some locally heavy rainfall
given the moist low-lvls.

In general a quiet night is expected tonight. Fog/Stratus
potential doesn't look particularly impressive as the previous
night but low clouds and patchy fog are most likely in coastal
areas. Lows should generally range from the mid 60s to the low
70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
High pressure builds into the region on Sunday with less cloud
cover. Temperatures will respond to more sunshine with afternoon
temperatures 85F to 90F.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
High pressure over the area moves offshore Sunday night and
becomes entrenched off the East Coast on Monday. Return flow
sets up behind the high, and low level moisture will begin to
spread into the region with surface dew points creeping up into
the lower 70s.

Although southwest flow will be in place on Monday, 12Z NAM and
12Z GFS BUFKIT profiles indicate dry air aloft, and there
should be decent mixing in the afternoon. This will allow dew
points to drop into the 60s during the hottest part of the day
Monday. With highs in the low 90s for much of the region, max
heat index values will be in the mid 90s or so.

Some weak shortwave energy approaches from the west on Monday,
and this may be strong enough to kick off some isolated showers
and thunderstorms in the afternoon. Will cap PoPs at slight
chance, but not for the entire area.

High pressure drifts a bit farther offshore on Tuesday, and
winds become more southerly than southwest. Mixing will be
limited both Tuesday and Wednesday afternoon, and low level
moisture increases with surface dewpoints rising back into the
70s. With highs in the low 90s, max heat index values will be in
the upper 90s to near 100 both days. Mainly diurnally driven
showers and thunderstorms are possible both days as a thermal
trough develops west of the region. With abundant low level
moisture and high instability, it will not take much to kick off
convection, especially as some mid-level shortwave energy
approaches from the west.

Cold front slowly approaches during the week and will move into
the region by Thursday. Models seem to indicate that the front
will become nearly stationary over the area at the end of the
week. If that happens, there could be a prolonged period of wet
weather to close out the week as multiple rounds of convection
would develop as a series of weak low pressure systems develop
and ride along the front.

With high dew points into the end of the week (generally low
70s), heavy rain should be a threat.

Conditions should begin to dry out for next weekend.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Except for a lone shower near Mount Pocono, VFR conditions are
prevailing across the region this evening. Generally VFR
conditions are expected tonight, but patchy low clouds and fog,
especially at coastal locations, are possible toward morning.
Winds will be light with speeds 5 kts or less, and will favor
the southerly direction.

VFR Sunday with southwest winds under 10 knots. sea breezes
develop in the afternoon.

Outlook...

Sunday night...Generally VFR, but patchy fog may result in sub-
VFR conditions at any given terminal. LGT/VRB winds. Moderate
confidence.

Monday...VFR. SW winds around 10 kt. High confidence.

Monday night...Generally VFR, but patchy fog may result in sub-
VFR conditions at any given terminal. Light south winds.
Moderate confidence.

Tuesday through Wednesday night...VFR. Scattered afternoon and
evening SHRA/TSRA could result in brief sub-VFR conditions. Fog
possible at night. South winds around 10 kt during the day and 5
kt or less at night. Moderate confidence.

Thursday...VFR initially, then sub-VFR in the afternoon and
evening as SHRA/TSRA develop. South winds 10 kt or less.
Moderate confidence.

&&

.MARINE...
Sub-SCA conditions are expected with light winds and around 2
foot seas prevailing through Sunday.

Outlook...

Sunday night through Thursday...Winds and seas will overall be
below SCA criteria for the week. Afternoon and evening showers
and thunderstorms will result in gusty winds, lowered VSBY in
heavy rain, and locally higher seas.

Rip Currents... The Rip Current risk is expected to remain low
through the weekend as wave heights in the surf zone remain in
the 1-2 foot range and a 7-10 second southeasterly swell
prevails.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park
Pennsylvania (Station WNG-704) remains off the air.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Franklin
Short Term...Franklin
Long Term...MPS
Aviation...Franklin/Miketta/MPS
Marine...Franklin/MPS
Equipment...WFO PHI
Hazardous weather outlook, Aug 8, 3:16 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 PM EDT Sat Aug 8 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-091900-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
316 PM EDT Sat Aug 8 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-091900-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 PM EDT Sat Aug 8 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-091900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 PM EDT Sat Aug 8 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 8, 6:14 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
614 PM EDT Sat Aug 8 2020

PAZ055-082315-
Monroe-
614 PM EDT Sat Aug 8 2020

...A SHOWER WILL AFFECT CENTRAL MONROE COUNTY...

At 612 PM EDT, a shower was located over Mount Pocono, moving
southeast at 15 mph. Downpours and a few rumbles of thunder are
expected through 715 PM.

Locations impacted include...
Mount Pocono, East Stroudsburg, Stormville, Reeders, Henryville,
Werry Lake, Analomink, Delaware Water Gap, Tannersville,
Mountainhome, Alpine Mountain, Scotrun, Long Pond, Echo Lake,
Paradise Valley, Pocono Pines, Stroudsburg, Cresco, Arlington Heights
and Shawnee.

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 294 and 314.
 Interstate 380 in Pennsylvania between mile markers 0 and 6.

LAT...LON 4116 7515 4115 7515 4114 7509 4109 7504
      4108 7501 4104 7503 4099 7513 4097 7514
      4097 7512 4095 7515 4093 7522 4105 7548
      4121 7539
TIME...MOT...LOC 2212Z 292DEG 12KT 4110 7535

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:02 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 1 more73 min
Aug 7, 8:23 PM EDTSpecial Marine WarningPHI97 min
Aug 7, 9:17 PM EDTSpecial Weather StatementPHIAtlantic28 min
Aug 7, 9:37 PM EDTAreal Flood WarningPHISalem7 hr
Aug 7, 9:54 PM EDTSpecial Marine WarningPHI42 min
Aug 8, 11:38 AM EDTAreal Flood WarningPHICumberland, Salem3 hr

Nearby

Areal Flood Warnings in New Jersey, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.